Comments on
When Anxiety isn't Anxiety


Though not typical, some people experience significant anxiety for the first time in their lives as adults. Other folks have had previous bouts with anxiety, but suddenly feel an intense new wave of anxious feelings for no clear reason.

14 thoughts on “When Anxiety isn't Anxiety

  • May 12, 2009 at 7:42 am

    I experienced severe depression for 20 years. I had a goiter, cold hands, cold feet, low blood pressure, but always tested within normal thyroid ranges. One day it was determined I was hypothyroid and put on synthroid. I literally have not slept since. I have since gone off of synthroid, my goiter is gone, but my body does not sleep and I have experienced unbelievable anxiety. I have gone literally 24 hours without sleep and still my body will not shut down. I have since started taking both anxiety medication and sleeping pills. I can’t sleep unless I take both and then I can’t get out of bed.

    Reply
  • May 13, 2009 at 11:10 am

    I experienced an unusual and sudden bout with agoraphobia. It lasted about 2 months for no apparent reason. It wasn’t until a year later when it happened again AND I was doing taxes from the previous year that I realized how real and bad it was. My driving record showed I didn’t drive in October. The first year it happened was filled with stress and deaths in the family. Yet an itchy feeling after taking antidepressants caused me to abruptly discontinue meds just before the holidays. It was after discontinuing that I felt happier and could return outside. It turns out my subconscious (amegdala) was telling me it was too dangerous to go outside because of allergies. I would get so tired it was unsafe for me to drive. Once the weather cooled down and dried some, my agoraphobia went away.

    Reply
  • May 14, 2009 at 3:16 pm

    I have found that when I take anti-histamines such as claratin it can trigger a panic attack. Now that I am aware of it, I am more able to control it. I have spoken to numerous other allergy sufferers who say the same thing.

    Reply
  • May 25, 2009 at 7:57 am

    @Joni: It sounds like a good idea for you to check with your doctor again. And consider a second opinion if need be. After that, it’s possible a therapist could help you deal with your remaining symptoms.

    @Ruth & Kia: Your stories show how valuable careful observation can be. When you keep records or logs of your anxiety symptoms, sometimes you can connect the dots in ways that help you with the problem.

    Reply
  • June 27, 2009 at 3:43 am

    Starting Prozac, (and this will pass) Ritalin, cortisone, or prednisone, chocolate, (chocolate can be really bad, and not reliably a problem, either, and it can do what alcohol does, and wake you up in the middle of the night with sweating and anxiety/panic)

    Tamoxifen and Arimedix, which are hormonal agents for estrogen positive breast cancers….they can get so bad, the symptoms of depression, anxiety, sleeplessness, hot flashes, joint pain, etc, etc…you may actually prefer to die. (worst, ‘they’, (many) will keep this from you, and deny this to be true, your oncologists and other doctors. I am not sure if this is done out of ignorance or otherwise.

    Also ‘hyperglycemia’ can cause severe agitation vs. more anxiety with ‘hypoglycemia’.

    …..just to mention a few.

    Reply
  • July 22, 2009 at 2:56 am

    I have mild mitral valve prolapse. Then i had a series of panic attacks months later after diagnosis last december . All the while hbving had shortness of breath (air hunger) for the last two years and arithmeya last december.

    Could i be experiencing mvp syndrome? Is all this possible from mild mvp? I also have intrusive thoughts, maybe ocd, with anxiety for no reason.
    Any thoughts? Please help..

    Reply
  • July 22, 2009 at 9:40 am

    @Madiha mk: Ask your doctor to what extent mvp may be causing your symptoms. Your issues likely have both psychological and medical underpinnings. Check also with a therapist who has experience with anxiety and panic attacks and who is willing to stay in close touch with your doctor.

    Reply
  • August 3, 2009 at 6:16 pm

    Though i know you mentioned hormonal fluxes…there is a key element: ovulation. All you need to do is try a websearch for Panic and Ovulation and you will come up with scores of commentary. I started having out of the blue panic attacks, having my first one last June. It took me keeping a symptoms diary to note that it was happening not only every four to four and a half weeks but during the time I should be ovulating. I have made a lot of dietary changes, added exercise, and cut out caffeine. It has not totally eliminated them, but they are much more manageable and predictable.

    Reply
  • August 5, 2009 at 8:55 am

    @Lannie: Keeping a diary/record of symptoms is a great way to figure out what’s going on with anxiety and panic. Sometimes people discover a certain day of the week causes problems due to certain work tasks is problematic. Other times, self monitoring reveals physical causes, medications, etc. that trigger anxiety. Thanks.

    Reply
  • March 17, 2010 at 5:13 pm

    Also, psychostimulants, used to treat ADHD (Adderall, Ritalin,etc) also have the common side effect of anxiety and panic attacks. Although anxiety often goes along with having ADHD.

    Reply
  • January 18, 2011 at 3:25 pm

    Hello,

    I have been suffering with terrible anxiety that seemed to hit me out of the blue recently. One day at work I felt really panicky, upset stomach, rapid heartbeat, shaky hands (which had been going on for at least a week or so), and just jumpy scared feeling. These anxiety symptoms went away for a few days and then I was hit with more intense anxiety, in the form of OCD/obsessional thinking anxiety. I’m still struggling with that right now – obsessively worrying about something ridiculous and irrational.

    Anyway, I have been taking levothyroxine for a sudden hypothyroid diagnosis with TSH of 5.8 at the end of September. I was taking 50 mcs of the drug once a day. I got my TSH tested again in November and it was 1.-something. Then the anxiety started a week before Christmas. I had my TSH tested again and it was .77 (which is still in “normal” range). I saw an internist (not my endocrinologist) who suspected my symptoms were from too high a dose of the levothyroxine causing hyperthyroid symptoms. Oh, I forgot to add I was also noticing losing more hair than normal during this time too. So, the internist told me to either go down to 25 mcgs or go completely off the levothyroxine. I decided to just stop the medication. I’ve been off it for about two weeks now. My shaky hands are better and have gone back to normal but I’m still having high anxiety – esp these OCD thoughts. Yesterday I went back to a different internist who prescribed an anti-anxiety medication to try temporarily -Buspirone. Today is the 2nd day I’ve taken that. I think it’s helping but I just want to go back to normal without relying on anxiety meds.

    Does any of this make sense? Is it possible to get this extreme anxiety and OCD obsessional thinking from being overmedicated by the levothyroxine? And, even if my TSH is .77 and “normal”??

    I really hate all of this, it’s been making my life miserable. I have seen an endocrinologist for the last 2.5 years due to a benign cyst on the right side of my thyroid. Since that was discovered in 2008, my thyroid labs have always come back normal until this past Sept when it was slightly elevated. Maybe I shouldn’t have gone on the levothyroxine in the first place? Can this stuff cause my body/brain to freak out like this? Any help would be appreciated. I have a call in to my endocrinologist today to see if I can get in for an appt.

    Thanks,
    angela

    Reply
  • February 1, 2011 at 4:42 pm

    @Angela,
    Just saw your post, sorry. Anyway, thyroid can mess with anxiety in many complex ways. I can’t comment on any individual cases nor am I an endocrinologist. However, you are right in consulting with one! Get a second opinion if things don’t seem right to you.

    Reply
  • February 15, 2017 at 3:54 am

    Out of the blue I started having anxiety and panic attacks. It was caused by severe anemia.

    Reply
 

Join the Conversation!

We invite you to share your thoughts and tell us what you think in this public forum. Before posting, please read our blog moderation guidelines. A first name or pseudonym is required and will be displayed with your comment. Your email address is also required, but will be kept private. (Please note that we use gravatars here, which are tied to your email address.) A website/blog/twitter address is optional.

Leave a Reply

Your email address will not be published. Required fields are marked *